Aims To evaluate progression of morphological alterations in chloroquine (CQ) or hydroxychloroquine (HCQ) retinopathy after drug cessation.
Methods Eleven female patients (age range at drug cessation 46–78 years; treatment duration 5–20 years) were examined between 2.1 and 7.1 years after drug cessation. In addition to clinical examination, they underwent high-resolution optical coherence tomography (OCT) (spectral domain OCT (SD-OCT); Spectralis OCT, Heidelberg Engineering, Germany), fundus autofluorescence (FAF), near-infrared autofluorescence (NIA; HRA2, Heidelberg Engineering, Germany) and ultra-wide-angle fundus autofluorescence (UW-FAF; Optos 200Tx; Optos PLC, UK).
Results Two patients with very limited parafoveal retinopathy did not present with progression within 3 years. In the remaining nine patients, visual acuity deteriorated and progression of retinal degeneration could be documented. FAF, UW-FAF and NIA changes included an increase of affected area or a regional increase or decrease of FAF or NIA intensity. SD-OCT changes included reduction of retinal thickness, an increased area of photoreceptor or retinal pigment epithelial loss, development or increase of cystoid macular oedema (4/9) or development of epiretinal membranes (5/9). Therapy of cystoid macular oedema was of limited benefit.
Conclusions CQ retinopathy can progress over a long period of time after drug cessation and may be complicated by cystoid macular oedema, epiretinal membrane formation and peripheral involvement.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.